Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

September 20, 2018Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 20, 2018, 1:49 PM CDT for Dakota County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2018, 1:49 PM CDT (18:49 UTC)
Expired
Sep 20, 2018, 2:15 PM CDT
In force
26 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
461 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS83 KMPX 201849
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018

MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...

At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
      4504 9277 4497 9277 4494 9275 4490 9278
      4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324 

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 20, 12:52 PM CDT, 57 minutes earlier.

Area forecast discussion, Sep 20, 12:52 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1252 PM CDT Thu Sep 20 2018

.SHORT TERM...(Today and tonight)
Issued at 434 AM CDT Thu Sep 20 2018

Right off the bat, rainfall overnight was not as heavy as
anticipated across southern MN, so cancelled the flash flood watch
early. Combination of cool northeast winds and the fact that even at
4am the warm front was south of Des Moines kept the heavy rain
overnight in Iowa. Instead, we have had a healthy stratiform area of
precip slowly move north across southern MN in response to strong
isentropic lift. But this is stratiform precip and has only been
producing rainfall rates of a quarter of an inch to half an inch per
hour, hence the diminished flash flood threat through the morning.

Did have to slow the northward expansion of precip this morning
quite a bit, but eventually, this WAA band of precip will reach
central MN, though not until after sunrise. This band will continue
to be mainly a shower producer with the occasional rumble of
thunder.

For the afternoon severe threat, it's complicated.  Taking a step
back and looking at the broad synoptic setup, this is a classic
severe weather/tornado outbreak pattern with a deepening low during
the afternoon with mid level winds increasing to near 70 kts and h85
winds increasing to over 50 kts with highly cyclonically curved
hodographs resulting. However, as you start drilling down to some of
the finer details, you see several issues. The biggest issues today
revolve around the warm sector (how far northwest does it make it and
how strongly is it capped) and storm mode. For determining the
extent of the warm sector and attendant threat for surface based
storms, we took a quick look at forecast sbCAPE. Here, the
deterministic models tended to bring the warm sector farther
northwest, more or less to where the SPC as the northwest bound of
their initial Day1 slight risk. The CAMs (NSSL-WRF and HRRR in
particular) show the warm sector coming up to about a Mankato, Red
Wing, Eau Claire line. Given how everything has been farther south
than expected overnight, along with expected cloud cover and
rainfall across much of the area through the day, we tend to favor
the CAM idea where the surface based environment remains more
suppressed to the south and east. The other issue with storm mode
will drive more the tornado threat, but we are seeing with most of
the CAMs that the storm mode looks lineal, with bowing line
segments, so that in the end may further reduce the tornado threat.
Still from the conditional perspective, if we were to get discreet
cells going in the warm sector, they would be supercellular and pose
a tornado risk and where the SPC has their hatched 10% tornado risk
is where the greatest conditional risk for tornadoes is.

We will see heavy downpours with activity this afternoon/evening as
well, though it will be quite progressive, so we look to dodge a
bullet from the excessive rain threat, though the rainfall we've
received will lead to a main stem river flooding threat we will have
to monitor going into the weekend.

For tonight, the squall line is expected to be out of the Eau Claire
area shortly after 3z (10pm), with only potential precip in the area
the rest of the night revolving around wrap around precip we'll see
coming out of northern MN into central MN. Beside that, we'll see
some healthy CAA and winds as well in the wake of the front, with
wind gusts up around 30 mph expected most of the night.

.LONG TERM...(Friday through Wednesday)
Issued at 434 AM CDT Thu Sep 20 2018

For those wondering if we are ever going to have fall like weather
this fall, you will finally get some during the long term
Friday/Friday night and again from Tuesday onward next week.

Friday will see high pressure moving across the area, which will
result in a diminishing trend in wind speeds during the day and also
highs in the 50s. For the Twin Cities, this would be the first time
we failed to reach 60 since May 11th. With the light winds, Friday
night will be a chilly one as well. The surface high is currently
progged to be centered over southern WI, so our coolest temperatures
will be in WI, where some areas of frost will likely be seen in low
lying areas.

For the weekend, a warm front will lift north across the area, but
without any precip, with that not coming into the picture until the
front gets up to near the Canadian border. Instead, we'll have a
beautiful weather weekend, with highs in the 60s Saturday and 70s on
Sunday under mostly sunny skies.

For early next week, we are still anticipating another cold frontal
passage, but compared to 24 hours ago, this front is progged to come
in slower. This will have two impacts. One is it will give us one
more nice day Monday with highs again getting into the 70s, the
other impact is to shift our next chance for storms out to Monday
afternoon and night.

Beyond Monday, all signs still point to a cooler than normal end to
September and beginning to October as a ridge builds into Alaska and
a deep trough develops over Hudson Bay, putting us in northwest
flow. This weather pattern is also conducive to clipper type systems
and that's certainly what we are seeing in the guidance for next
week, which explains the small chances for precip that continue into
Wednesday and Thursday next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1241 PM CDT Thu Sep 20 2018

MVFR/IFR ceilings will prevail through this period. Two rounds of
thunderstorms are expected. The first round is a cluster of
thunderstorms that will continue lifting north through Central MN
and Western WI this afternoon. The second round is expected to
develop as a line over Southwestern MN and lift northwest into
Western WI this evening. After that, status and breezy westerly
to northwesterly winds will follow and continue through Friday
morning.

KMSP... Thunderstorm chances will continue through the early
afternoon. There may be a gap in activity near 21Z before the
next round of thunderstorms arrives after 23Z. Thunderstorm
activity is end near 01Z, but low clouds and breezy winds will
continue. MVFR/IFR conditions are anticipated through late Friday
morning.

/OUTLOOK FOR KMSP/
Fri PM...VFR. Wind NW 15G25 kts.
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...AMK
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 20, 12:13 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1213 PM CDT THU SEP 20 2018

MNZ074-075-201745-
Brown-Nicollet-
1213 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BROWN AND NORTHERN
NICOLLET COUNTIES...

At 1213 PM CDT, a strong thunderstorm was located 7 miles south of
Sleepy Eye, or 15 miles southwest of New Ulm, moving northeast at 55
mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Ulm, Sleepy Eye, Courtland, Lafayette, Hanska, Klossner, Essig,
St George, New Ulm Airport and Searles.

This includes U.S. Highway 14 between mile markers 84 and 113.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4411 9458 4411 9472 4420 9491 4445 9464
      4446 9416 4437 9407 4425 9433 4426 9436
      4423 9437 4410 9455
TIME...MOT...LOC 1713Z 232DEG 49KT 4419 9472

JLT
Special weather statement, Sep 20, 12:53 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1253 PM CDT THU SEP 20 2018

MNZ073-074-201830-
Brown-Redwood-
1253 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN REDWOOD AND WESTERN
BROWN COUNTIES...

At 1253 PM CDT, a strong thunderstorm was located near Springfield,
or 20 miles south of Redwood Falls, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sleepy Eye, Springfield, Morgan, Sanborn, Clements, Evan and Cobden.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4416 9510 4419 9510 4419 9515 4426 9522
      4452 9492 4452 9488 4450 9487 4445 9478
      4445 9474 4441 9467 4439 9467 4437 9460
      4412 9506
TIME...MOT...LOC 1753Z 232DEG 49KT 4425 9505

JLT
Special weather statement, Sep 20, 1:33 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 PM CDT THU SEP 20 2018

MNZ069-070-076-077-083-201915-
Le Sueur-Dakota-Blue Earth-Rice-Scott-
133 PM CDT THU SEP 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA...LE
SUEUR...SOUTHEASTERN SCOTT...NORTHEASTERN BLUE EARTH AND NORTHERN
RICE COUNTIES...

At 133 PM CDT, a strong thunderstorm was located over St Henry, or 18
miles northeast of Mankato, moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Northfield, Burnsville, Lakeville, Apple Valley, Savage, Prior Lake,
Farmington, New Prague, Lonsdale, Montgomery, Le Center and Webster.

This includes Interstate 35 between mile markers 64 and 80.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4418 9389 4441 9393 4481 9328 4481 9325
      4447 9306
TIME...MOT...LOC 1833Z 239DEG 47KT 4438 9377

JLT
Special weather statement, Sep 20, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
149 PM CDT THU SEP 20 2018

MNZ062-063-070-201915-
Washington-Dakota-Ramsey-
149 PM CDT THU SEP 20 2018

...A LINE OF STORMS WILL AFFECT DAKOTA...SOUTHERN WASHINGTON AND
SOUTHEASTERN RAMSEY COUNTIES...

At 149 PM CDT, radar indicated strong thunderstorms were located
along a line extending from MSP International Airport to Lakeville
Airport. Movement was northeast at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
St. Paul, Bloomington, Eagan, Woodbury, Burnsville, Lakeville, Apple
Valley, Maplewood, Cottage Grove, Inver Grove Heights, Oakdale and
Hastings.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4452 9328 4481 9326 4488 9318 4491 9319
      4504 9277 4497 9277 4494 9275 4490 9278
      4482 9277 4475 9281 4471 9273 4464 9273
TIME...MOT...LOC 1849Z 237DEG 45KT 4488 9323 4462 9324

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 12:13 PM CDTSpecial Weather StatementMPXBrown, Nicollet32 min
Sep 20, 12:53 PM CDTSpecial Weather StatementMPXBrown37 min
Sep 20, 1:33 PM CDTSpecial Weather StatementMPXLe Sueur, Scott42 min
Sep 20, 2:07 PM CDTSpecial Weather StatementMPXRice, Washington38 min
Sep 20, 2:31 PM CDTSpecial Weather StatementMPXRamsey119 min
Sep 20, 2:46 PM CDTRiver Flood WarningMPXRedwood9 days
Sep 20, 3:00 PM CDTSpecial Weather StatementMPXYellow Medicine30 min
Sep 20, 3:24 PM CDTSpecial Weather StatementMPXRenville36 min
Sep 20, 4:50 PM CDTSpecial Weather StatementMPXRamsey85 min
Sep 20, 5:21 PM CDTSpecial Weather StatementMPXHennepin, Ramsey54 min
Sep 20, 5:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan45 min
Sep 20, 5:51 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Nicollet, Sibley24 min
Sep 20, 5:54 PM CDTAreal Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more3 hr
Sep 20, 5:59 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Waseca46 min
Sep 20, 6:13 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott47 min
Sep 20, 6:15 PM CDTSevere Thunderstorm WarningMPXCarver15 min
Sep 20, 6:19 PM CDTTornado WarningMPXLe Sueur, Rice, Waseca41 min
Sep 20, 6:23 PM CDTSevere Thunderstorm WarningMPXFreeborn, Le Sueur, Rice, Steele, Waseca52 min
Sep 20, 6:40 PM CDTTornado WarningMPXGoodhue, Rice, Steele35 min
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningMPXAnoka, Dakota, Goodhue, Hennepin, Ramsey, Washington34 min
Sep 20, 6:49 PM CDTTornado Warning Tornado observedMPXDakota, Goodhue, Rice41 min
Sep 20, 3:45 PM CDTSpecial Weather StatementMPXChippewa45 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.